Utah, 2008

High Wind in Utah, May 11 to 12, 2008

May 11 to 12, 2008 · NWS SLC · 4 events in 4 counties and zones

A strong cold front moved through Utah in the overnight hours of May 11th into May 12th. There was widespread rain and mountain snow with the front, but the most noteworthy event was the strong winds both ahead of and behind the front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved through Utah in the overnight hours of May 11th into May 12th. There was widespread rain and mountain snow with the front, but the most noteworthy event was the strong winds both ahead of and behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 11, 9:17 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, May 11, 9:17 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 PM MDT SUN MAY 11 2008

.SYNOPSIS...A COLD FRONT WILL CROSS NORTHERN UTAH TONIGHT AND
SOUTHERN UTAH TOMORROW FOLLOWED BY A MOIST AND UNSTABLE AIRMASS. A
COOL NORTHERLY FLOW WILL BE OVER THE AREA THROUGH MOST OF THE
REMAINDER OF THE WEEK.

&&

.DISCUSSION...THE COLD FRONT IS SURGING INTO NORTHWEST UT THIS EVE
AND SHOULD CROSS SLC AROUND 05Z. ISOLATED CONVECTION HAS DEVELOPED
ALONG THE FRONT AND HIGH BASED SHOWERS OVER UTAH COUNTY KICKED OFF A
MICROBURST OVER SRN SALT LAKE COUNTY.

EXPECT PRECIP TO FILL IN OVER NWRN UT SEVERAL HOURS BEHIND THE FRONT
AND STILL LOOKS LIKE IT WILL BECOME WIDESPREAD BY 09-10Z. 00Z NAM
DID A VERY POOR JOB DEPICTING THE EXISTING PRECIP OVER NV AND NWRN
UT AND HAS BASICALLY NOTHING UNTIL AFTER 09Z. 18Z GFS APPEARS TO
HAVE BEEN MUCH BETTER. CURRENT SNOW ADVISORY FOR THE WASATCH MTS
APPEARS ON TRACK.

FRONT SHOULD TRACK THRU THE REST OF THE STATE BY 00Z TUE AND SHOULD
BE ACCOMPANIED BY PRECIP AS IT GOES.

NO UPDATES PLANNED.

&&

.AVIATION...WINDS WILL REMAIN GUSTY OUT OF THE SOUTH AT THE KSLC
TERMINAL UNTIL A COLD FRONT ARRIVES JUST BEFORE 05Z. WINDS WILL TURN
TO THE NORTHWEST BEHIND THE COLD FRONT AND REMAIN STRONG UNTIL ABOUT
07-08Z. CIGS WILL LOWER IN RAIN SHOWERS BY 08Z BUT SHOULD REMAIN VFR
ALTHO THERE IS A 40 PERCENT CHANCE OF MVFR CIGS AND VSBYS IN HEAVIER
PRECIP BETWEEN ABOUT 09-13Z.

&&

.FIRE WEATHER...THE RED FLAG WARNING FOR 439 WILL BE ALLOWED TO
EXPIRE AT 11 PM AS WINDS HAVE DROPPED OFF. STILL LOOKS OK FOR WINDS
AND RH TO REACH CRITICAL VALUES AGAIN TOMORROW FOR ZONE 440 AND WILL
LEAVE THAT WARNING IN EFFECT UNTIL 4PM MONDAY. STRONG SOUTHWEST
TO WEST WINDS CAN BE EXPECTED AGAIN ACROSS SOUTHERN UTAH TOMORROW
AHEAD OF AND JUST BEHIND A COLD FRONT. HOWEVER...RH IS EXPECTED TO
REMAIN ABOVE 15 PERCENT IN ZONE 439.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MONDAY FOR
     UTZ007-008.

     RED FLAG WARNING UNTIL 4 PM MONDAY FOR FIRE WEATHER ZONE UTZ440.

WY...NONE.

&&

WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 11, 3:53 PM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
453 PM MDT SUN MAY 11 2008

UTZ001>016-019>021-517-518-WYZ021-121130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
453 PM MDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND FAR SOUTHWEST WYOMING.

.DAY ONE...THE REST OF TODAY AND TONIGHT

GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS PORTIONS OF THE
OUTLOOK AREA AHEAD OF A COLD FRONT THIS EVENING WITH THE STRONGEST
WINDS ACROSS SOUTHWEST UTAH AND SOUTHWEST WYOMING. GUSTY WINDS FROM
THE NORTHWEST WILL DEVELOP IN THE NORTHWEST DESERTS AND UTAH VALLEY
BEHIND THE FRONT TONIGHT.

THE WINDS COMBINED WITH A DRY AIRMASS WILL CREATE HAZARDOUS FIRE
WEATHER CONDITIONS IN PORTIONS OF FAR SOUTHERN UTAH THROUGH THIS
EVENING.

THE COLD FRONT WILL SPREAD PRECIPITATION ACROSS NORTHWEST UTAH
BEGINNING LATE THIS EVENING BECOMING WIDESPREAD OVERNIGHT.
SIGNIFICANT SNOWFALL IS EXPECTED IN THE WASATCH MOUNTAINS OF
NORTHERN UTAH ABOVE ABOUT 6500 FEET THAT WILL IMPACT TRAVEL ON MAJOR
ROUTES SUCH AS I-80 OVER PARLEYS SUMMIT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD PRECIPITATION WITH HEAVY MOUNTAIN SNOWFALL WILL CONTINUE
OVER NORTHERN PORTIONS OF THE OUTLOOK AREA MONDAY MORNING. THE
PRECIPITATION WILL SPREAD INTO CENTRAL UTAH DURING THE DAY AND
SOUTHERN UTAH LATE MONDAY INTO MONDAY EVENING.

GUSTY WINDS AND DRY AIR WILL CONTINUE TO BRING HAZARDOUS FIRE
WEATHER CONDITIONS TO PORTIONS OF EXTREME SOUTHERN UTAH UNTIL MID
AFTERNOON MONDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER IN EASTERN AND
SOUTHERN UTAH ON TUESDAY. DRY WEATHER WITH A WARMING TREND IS
EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, May 11, 8:43 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
943 PM MDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     2 E COPPERTON           40.56N 112.06W
05/11/2008  M58 MPH          SALT LAKE          UT   MESONET

&&

Event by event

4 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
May 11, 10:45 PM MST to 11:45 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet

Multiple sites in the northwest deserts and mountains received strong wind gusts, including 59 to 61 mph wind gusts at several sites in the Dugway mesonet, and a maximum wind gust of 83 mph at the Wendover Peak sensor.

High Wind, West Central Utah

When
May 11, 10:50 PM MST
Where
West Central Utah forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Fish Springs sensor recorded a maximum wind gust of 58 mph.

High Wind, Wasatch Mountain Valleys

When
May 12, 1:00 AM MST to 2:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The Deer Creek Dam Chute sensor, at an altitude of 6,670 feet MSL, received a maximum wind gust of 62 mph.

High Wind, Southern Wasatch Front

When
May 12, 1:30 AM MST to 6:00 AM MST
Where
Southern Wasatch Front forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Lehi received a maximum wind gust of 70 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106003, 106004, 106005, 106002.